COLORADO SPRINGS — The death of a Mitchell High School student has sparked outrage and community outreach to try and stem the tide of the opiod pandemic.
"I brought it up to my son a few weeks ago and asked do you know about fentanyl, have you heard about fentany?," said Taryn Bailey, District 11 parent.
She heard rumors of the incident, prompting her to have a discussion with her son.
"Making good choices and why its not a good idea, against the law, thinking about your brain is still developing," said Bailey.
She wanted to have an open and honest conversation with her son about the dangers of using opiods.
"My power has always been to empower him with knowledge and information. To say, if you don't want to talk to me, talk to another trusted adult in your life," said Bailey.
Dr. Robert Lam with UCHealth says fentanyl is 50 times more dangerous than heroin and 100 times more powerful than morphine.
"Because its so potent it affects our respiratory drive. So patients who take fentanyl can stop breathing and die from lack of oxygen," said Lam.
He says drugs are often laced with the synthetic opiod, and it can be hard to spot.
"You should assume any drug that doesn't come from a regulated pharmacy may have it, especially if its a drug of abuse," said Lam.
He recommends having narcan, which can reverse the effects of an overdose. There is also fentanyl strips that can safely test if a drug is laced with fentanyl.
"Don't assume that your young person doesn't know anything, don't assume they haven't heard about it, don't assume they haven't been offered a substance. Just start those conversations as soon as possible," said Bailey.